Minnesota, 2011Damaging Wind in Minnesota, July 16, 2011
July 16, 2011 · NWS FGF · 1 event in 1 county or zone
Strong thunderstorms tracked across southern Grand Forks county, North Dakota, into extreme southwest Polk county, Minnesota. Strong winds aloft mixed down to the surface, resulting in wind damage all along the line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms tracked across southern Grand Forks county, North Dakota, into extreme southwest Polk county, Minnesota. Strong winds aloft mixed down to the surface, resulting in wind damage all along the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 9:38 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 16, 9:38 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CDT SAT JUL 16 2011
.DISCUSSION...
DENSE FOG HAS PRETTY MUCH THINNED OUT FOR MOST AREAS BUT SOME
PATCHY FOG STILL REMAINS. HAVE SUCH WEAK SFC FLOW AND AMPLE
MOISTURE SO IT WILL BE SLOW TO COMPLETELY DISSIPATE. OTHERWISE
WATCHING AN AREA OF SHOWERS/TSTMS BETWEEN KDVL AND COOPERSTOWN
MOVING TO THE EAST. NOTHING HAS BEEN SEVERE IN OUR FA AS OF YET
BUT EXPECT SOME HEAVY DOWNPOURS WITH THEM. NOT SURE HOW FAR EAST
THESE WILL GET OR IF THEY WILL HOLD TOGETHER TOO MUCH LONGER. FOR
NOW KEPT WITH THE IDEA THAT THEY WILL FALL APART BY THE TIME THEY
GET JUST EAST OF THE RED RIVER...BUT WILL MONITOR TO SEE IF PCPN
CHANCES WILL HAVE TO BE ADDED FURTHER EAST. LOTS OF CLOUDS MAY PUT
A CRIMP IN OUR HIGH TEMP FORECAST BUT WILL SEE HOW THINGS PROGRESS
BY EARLY AFTERNOON.
&&
.AVIATION...
CONDITIONS SHOULD RETURN TO VFR BY MID MORNING AND REMAIN THAT
WAY THROUGH THE REST OF THE TAF PERIOD. CONVECTION WILL BE
POSSIBLE AGAIN IN THE LATE AFTERNOON AND OVERNIGHT ALONG THE
INTERNATIONAL BORDER...BUT CHANCES ARE TOO LOW AT THE TAF SITES TO
WARRANT A MENTION FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 348 AM CDT SAT JUL 16 2011/
SHORT TERM...
CONVECTION CHANCES AND HEAT HEADLINES WILL BE THE PRIMARY FORECAST
HEADACHES FOR THE PERIOD.
UPPER RIDGE WILL CONTINUE TO SIT OVER THE CENTRAL PLAINS...AND
VARIOUS SHORTWAVE TROUGHS WILL RIDE OVER THE TOP OF IT INTO THE
NORTHERN PLAINS. ONE SUCH SHORTWAVE IS SEEN ON WV ALONG THE MT/ND
BORDER...AND SEVERAL THUNDERSTORMS COMPLEXES HAVE BEEN MAKING
THERE WAY ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE STATE.
WHILE THE CONVECTION HAS BEEN WEAKENING AND PROBABLY WILL NOT BE
SEVERE AS IT ENTERS THE NORTHWESTERN CWA LATER THIS MORNING...IT
DOES SEEM LIKE THERE WILL BE A GOOD CHANCE FOR AT LEAST SOME RAIN
IN THE DEVILS LAKE AREA THIS MORNING. WILL DO A LAST MINUTE LOOK
AT RADAR BEFORE UPDATING POPS FOR THE MORNING HOURS.
AFTER A BREAK DURING THE LATE MORNING AND AFTERNOON...THE QUESTION
IS IF WE WILL GET ANY CONVECTIVE REDEVELOPMENT IN OUR NORTHERN
COUNTIES ON THE EDGE OF THE CAP. SOUTHERN COUNTIES HAVE 700MB
TEMPS IN THE 14-15 C RANGE AND SHOULD STAY DRY...BUT THE AREA NEAR
THE INTERNATIONAL BORDER IS COOLER AT THE MID LEVELS. CAPE VALUES
GET UP ABOVE 3000 J/KG...AND BULK SHEAR IS AROUND 50-60 KTS BY
THIS EVENING IN THAT AREA AS THE NAM AND GFS BOTH HAVE A DECENT
500MB JET STREAK GOING THROUGH SOUTHERN MANITOBA. THINK THAT SOME
SEVERE IS POSSIBLE ALTHOUGH WITH THE CAP NOT CERTAIN HOW
WIDESPREAD. WILL MENTION IN THE HWO BUT KEEP OUT OF THE GRIDS FOR
NOW.
ANY STORMS THAT FIRE ALONG THE INTERNATIONAL BORDER THIS EVENING
WILL MOVE OVER THE TOP OF THE RIDGE INTO NORTHERN MINNESOTA
OVERNIGHT. MODELS ARE ALL IN DECENT AGREEMENT ON DEVELOPING A SFC
LOW OVER NORTHWESTERN SD AND EXTENDING A FRONTAL BOUNDARY NEAR THE
ND BORDER...ALTHOUGH THERE ARE VARIATIONS ON THE EXACT PLACEMENT.
ALL THE MODELS BREAK OUT SOME PRECIP NEAR THE FRONT SUNDAY
AFTERNOON AND EVENING. 700MB TEMPS ARE STILL PRETTY WARM SO
UNCERTAIN HOW WIDESPREAD CONVECTION WILL BE. STILL...THE NAM HAS
A BAND WHERE CIN IS MINIMIZED NEAR THE FRONT...AND THERE IS THE
POSSIBILITY OF ANOTHER SHORTWAVE MOVING OVER THE TOP OF THE RIDGE
AND SETTING SOMETHING OFF. WILL BRING LOW POPS FURTHER SOUTH
SUNDAY AFTERNOON AND NIGHT. WILL CONTINUE TO KEEP MONDAY DRY FOR
NOW AS 700MB TEMPS GET UP TO AROUND 16 C AND HEIGHTS RISE.
THERE WILL CONTINUE TO BE PLENTY OF MOISTURE AT THE SFC WITH
DEWPOINTS IN THE 70S ACROSS A GOOD PORTION OF THE AREA. SOME OF
THE MODELS MAY HAVE 80 BUT THAT SEEMS OVERDONE. TEMPS WILL GET UP
INTO THE 90S...AND THE HOT AND MUGGY CONDITIONS WILL BE ONGOING
FOR SEVERAL DAYS ACROSS THE AREA. BROUGHT THE WARNING A BIT
FURTHER NORTH TO GRAND FORKS. THE NORTHERN COUNTIES ARE A BIT MORE
UNCERTAIN. SOMETIMES THEY ARE BELOW 100 FOR HEAT INDEX...AND OTHER
DAYS THEY ARE APPROACHING WARNING CRITERIA. HOWEVER...GIVEN THAT
HEAT INDEX VALUES WILL BE HIGH FOR 4 DAYS OR MORE...WENT AHEAD AND
ISSUED A HEAT ADVISORY FOR NOW AND WILL MONITOR IN CASE SOME
COUNTIES NEED TO BE UPGRADED TO A WARNING.
LONG TERM...
THE HOT WEATHER SHOULD CONTINUE THROUGH THE MIDDLE OF THE WEEK, BUT
THEN A COLD FRONT LOOKS LIKE IT WILL BEGIN TO BRING RELIEF LATE
WEDNESDAY. THE MODELS ARE IN REASONABLE AGREEMENT DURING THE PERIOD,
HINTING AT STORMS WITH THE PASSAGE OF THE COLD FRONT WEDNESDAY AND
WEDNESDAY NIGHT. MAKING A BOLD CALL FOR TUESDAY POPS THAT FLIES IN
THE FACE OF THE AGREEABLE MODEL GUIDANCE INDICATING STORMS TUESDAY
ACROSS THE EASTERN FA. THINK CAPPING FROM THE HOT AIR MASS COULD
MAKE THAT CONVECTION DIFFICULT TO REALIZE, SO DECIDED TO FORECAST
DRY WEATHER FOR NOW. SUBSEQUENT SHIFTS WILL NEED TO REEVALUATE
TUESDAY'S POTENTIAL FOR SHOWERS AND STORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR NDZ006>008-014>016-
054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR MNZ004>009-013-016-
017.
&&
GODONHazardous weather outlook, Jul 16, 4:57 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT SAT JUL 16 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE HIGHEST PROBABILITIES NEAR THE
INTERNATIONAL BORDER. MOIST...UNSTABLE AIR WILL CONTINUE TO POUR
INTO THE NORTHERN PLAINS. WHILE HOT TEMPERATURES ALOFT WILL KEEP
THUNDERSTORM DEVELOPMENT FROM BECOMING WIDESPREAD...ANY STORMS
THAT DEVELOP COULD BECOME SEVERE DUE TO STRONG WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE
QUESTION.
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON AND
EVENING...WITH SOME HAIL AND DAMAGING WINDS POSSIBLE.
THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF THE HIGHWAY 200
CORRIDOR.
JR
In the hours before
Special weather statement, Jul 16, 9:50 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 AM CDT SAT JUL 16 2011
NDZ026>030-161645-
GRAND FORKS ND-GRIGGS ND-NELSON ND-STEELE ND-TRAILL ND-
1050 AM CDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN TRAILL...NORTHERN
STEELE...SOUTHERN NELSON...NORTHERN GRIGGS AND SOUTHWESTERN GRAND
FORKS COUNTIES UNTIL 1145 AM CDT...
AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 8 MILES NORTHWEST OF COOPERSTOWN...OR 44 MILES NORTH
OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH EXTREMELY HEAVY RAIN.
THE STORM WILL BE NEAR...
MCVILLE AROUND 1055 AM CDT.
KLOTEN AROUND 1100 AM CDT.
ANETA AROUND 1105 AM CDT.
SHARON AROUND 1110 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JK
Thunderstorm Wind, Polk
- When
- July 16, 11:15 AM CST
- Where
- Polk County, 3.09 mi SSE of Bygland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.780, -96.920
A few large 3 to 5 inch diameter tree branches were broken down and area small grain and corn crops were partially lodged across southern Bygland township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011$103,000 · EF1 · 10 events
- Flash Flood in Mississippi, July 16, 2011$100,000 · 1 event
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Flood and Heavy Rain in Wisconsin, July 16, 2011$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313477.